Swedish teen grows back face after pill horror
David Landes · 13 Jan 2010, 11:59
Published: 13 Jan 2010 11:59 GMT+01:00
“It was pretty scary,” 19-year-old Eva Uhlin, a native of Linköping in central Sweden, told The Local.
Back in September 2005, the then 15-year-old Uhlin contracted a fever while on holiday with her family in Sweden.
She was told to take Paracetamol, a common non-prescription painkiller often recommended for young people.
When she woke up the day after taking the pill, she found her face covered with blisters which were also spreading to other parts of her body.
“I was in a lot of pain and then we rushed off to the hospital,” she said, describing the incident as similar to something out of a horror film.
Uhlin and her family later learned that the teen had suffered from an extremely rare allergic reaction known as Toxic Epidermal Necrolysis, or Lyell's syndrome.
The rare condition strikes about one in a million people, and despite having between a 30 and 40 percent mortality rate, Uhlin said she tried to remain positive throughout her recovery.
“It took several months before I stopped looking like a monster,” she said.
“It was slow, but my skin got better and better and by the time I left the hospital, I felt like I looked pretty normal.”
Although the healing process was difficult, Uhlin said her friends and family were very supportive throughout the ordeal.
“I also become stronger,” she said.
“I believe more in myself now.”
Uhlin added that the experience of literally having her face fall off made her reconsider what's important in life.
“I’ve certainly rethought the importance of looks,” she said.
With her skin and life now back to normal, Uhlin is focused on moving forward. Currently working as a waitress, she has plans to travel to Boston in the United States to work as an au pair later this year.